Thunderstorm Wind, Cass
- When
- July 7, 5:21 PM CST
- Where
- Cass County, 2.13 mi SSW of Backus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.790, -94.510
A 10 to 12 diameter pine tree was blown down.
A thunderstorm brought damaging winds to the Backus, MN area of north central Minnesota during the early evening of July 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A thunderstorm brought damaging winds to the Backus, MN area of north central Minnesota during the early evening of July 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 7, 2:53 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 353 PM CDT THU JUL 7 2016 .SHORT TERM...(This evening through Friday) Issued at 353 PM CDT Thu Jul 7 2016 Things are evolving fairly rapidly as of mid afternoon as strong deep layer forcing from the upper trof in the Dakotas continues to overspread much of MN. Thunderstorms continue to expand in coverage and intensity from the Red River Valley in northeast ND/northwest MN south-southeastward into west central MN. This area of thunderstorms will continue to expand and rotate northeastward into much of northern MN this evening and overnight. While there will be a risk of strong or severe storms this evening, the primary story with this system seems to be trending toward heavy rainfall across much of northern MN tonight and Friday morning as strong deep-layer forcing for ascent spreads across the main precipitable water/CAPE axis with increasingly better inflow with time tonight and also maintains for a rather long duration. Flash flood guidance is somewhat low, however, and much of the main area at risk is also very boggy, which has a tremendous capacity to store water. So, at this point, we are cautiously optimistic that hydrology issues will not become a major concern, but there certainly could be problems in some areas with low water crossings or in towns where drainage is more confined. .LONG TERM...(Friday night through Thursday) Issued at 353 PM CDT Thu Jul 7 2016 The next system to affect the Upper Mississippi Valley can easily be seen on water vapor off the Pacific Northwest coast/Gulf of Alaska. This upper trough will dig into the Northwestern U. S. and give the Northland an extended period of rain chances. The first round will possibly be Saturday night and into Sunday as the first of many shortwaves is ejected from the trough and moves quickly into northern Minnesota. Some showers are possible as the wave travels through the upper ridge. For now kept the chance of showers in the western portion of the forecast area where the strongest lift associated with the upper system and baroclinic zone will be. However, we cannot rule out showers elsewhere, especially over northern MN. Through most of next week the low pressure system, which becomes vertically stacked, will affect the northland as it spins across the southern Canadian provinces. The long range models handle this system very well, although by the end of the forecast period the ECMWF is much more progressive than the GFS. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1239 PM CDT Thu Jul 7 2016 VFR conditions will quickly deteriorate late this afternoon and this evening to MVFR and pockets of IFR as low pressure and a frontal system spread rain and thunderstorms into the forecast area. There will be slow improvement in ceilings/visibilities after 12z, but confidence is low for improvement to VFR. && .PRELIMINARY POINT TEMPS/POPS... DLH 54 66 53 73 / 90 60 10 0 INL 57 67 50 77 / 100 70 10 10 BRD 59 72 55 77 / 90 30 10 0 HYR 59 69 53 75 / 90 60 10 0 ASX 59 66 55 73 / 90 70 30 0 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 441 PM CDT THU JUL 7 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081345- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 441 PM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT WIDESPREAD RAIN AND THUNDERSTORMS WILL SPREAD ACROSS MOST OF NORTHERN MINNESOTA AND NORTHWEST WISCONSIN THIS EVENING AND PERSIST INTO FRIDAY MORNING. THERE IS A THREAT OF A FEW SEVERE STORMS IN AREAS FROM LAKE WINNIBIGOSHISH SOUTHWARD TO THE BRAINERD LAKES AREA THIS EVENING... THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL WITH ANY OF THE STRONGEST STORMS. IN ADDITION...HEAVY RAINFALL IS EXPECTED ACROSS MUCH OF NORTHERN MINNESOTA OVERNIGHT AND FRIDAY MORNING...WITH SOME LOCATIONS PERHAPS PICKING UP 2 TO 3 INCHES OF RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO PERSIST ON FRIDAY...BUT ANY STORMS THAT FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. CHANCES FOR THUNDERSTORMS WILL RETURN TO WESTERN AREAS ON SUNDAY AND AREA-WIDE MONDAY THROUGH WEDNESDAY NEXT WEEK. THERE APPEARS TO BE AT LEAST SOME THREAT OF SEVERE STORMS AND HEAVY RAINFALL ACROSS THE NORTHLAND DURING THE EARLY TO MIDDLE PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED THIS EVENING. LSZ121-140>148-081345- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 441 PM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR TONIGHT...WITH CLOUD TO WATER LIGHTNING... LOCALLY GUSTY WINDS AND HIGHER WAVE HEIGHTS NEAR ANY STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL PERSIST ON FRIDAY. AFTER A BRIEF BREAK IN THUNDERSTORM ACTIVITY... CHANCES FOR THUNDERSTORMS WILL RETURN TO WESTERN LAKE SUPERIOR FROM MONDAY THROUGH WEDNESDAY NEXT WEEK. A FEW STORMS COULD BE STRONG OR SEVERE. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 404 PM CDT THU JUL 7 2016 MNZ010-018-025-026-033>036-072215- KOOCHICHING-NORTH ITASCA-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN- INCLUDING THE CITIES OF...INTERNATIONAL FALLS...BIGFORK... WALKER...GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY... AITKIN 404 PM CDT THU JUL 7 2016 ...THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH 6 PM... THUNDERSTORMS WILL RAPIDLY INCREASE IN COVERAGE AND INTENSITY ACROSS CENTRAL AND NORTHERN MINNESOTA THROUGH 6 PM THIS EVENING. SOME LOCATIONS AFFECTED INCLUDE THE ENTIRE BRAINERD LAKES AREA... LEADER... BACKUS... LONGVILLE... WOMAN LAKE... CASS LAKE... WALKER... LEECH LAKE... LAKE WINNIBIGOSHISH... BIGFORK... MARCELL AND INTERNATIONAL FALLS. SOME OF THE STORMS COULD BE STRONG OR SEVERE...WITH LARGE HAIL... STRONG AND GUSTY WINDS... FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. PERSONS IN THESE AREAS SHOULD KEEP CURRENT WITH THE LATEST WEATHER INFORMATION... AND POSSIBLE WARNINGS... DURING THE EVENING. IF YOU HAVE PLANS TO GO OUT ON ONE OF THE NUMEROUS LAKES ACROSS THE REGION...HAVE A PLAN TO GET TO SAFE SHELTER ON SHORE IN A SHORT AMOUNT OF TIME... AND IF YOU ARE AT A CAMPGROUND... HAVE A PLAN TO GET TO A SAFE PLACE AWAY FROM TREES. MILLER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
519 PM CDT THU JUL 7 2016
MNZ025-033-034-072230-
SOUTH CASS-NORTH CASS-CROW WING-
519 PM CDT THU JUL 7 2016
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASS AND
NORTHWESTERN CROW WING COUNTIES...
AT 518 PM CDT...A STRONG THUNDERSTORM WAS NEAR NEVIS...OR 19 MILES
SOUTHWEST OF WALKER...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH...DIME SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WALKER...PINE RIVER...HACKENSACK...BACKUS...LEECH LAKE...
WOMAN LAKE...OSHAWA...TEN MILE LAKE...CHICKAMAW BEACH...PONTORIA...
WHIPHOLT...PHEASANT LAKE...WEBB LAKE...BIG PORTAGE LAKE AND LAKE ADA.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4680 9479 4680 9466 4711 9466 4719 9442
4702 9427 4673 9428 4671 9479
TIME...MOT...LOC 2218Z 245DEG 23KT 4688 9484
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT THU JUL 7 2016
MNZ036-072300-
SOUTH AITKIN-
540 PM CDT THU JUL 7 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AITKIN COUNTY...
AT 540 PM CDT...A STRONG THUNDERSTORM WAS 9 MILES NORTH OF MCGRATH...
OR 19 MILES EAST OF MILLE LACS LAKE...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 45 MPH...DIME SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DADS CORNER...LAWLER AND ARTHYDE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4624 9340 4641 9349 4659 9318 4650 9306
4631 9306
TIME...MOT...LOC 2240Z 242DEG 10KT 4638 9331
MILLERThe Duluth radar (KDLH), 175 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
A 10 to 12 diameter pine tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653259.